IDEAS home Printed from https://ideas.repec.org/a/eee/phsmap/v388y2009i13p2623-2639.html
   My bibliography  Save this article

Numerical investigations of discrete scale invariance in fractals and multifractal measures

Author

Listed:
  • Zhou, Wei-Xing
  • Sornette, Didier

Abstract

Fractals and multifractals and their associated scaling laws provide a quantification of the complexity of a variety of scale invariant complex systems. Here, we focus on lattice multifractals which exhibit complex exponents associated with observable log-periodicity. We perform detailed numerical analyses of lattice multifractals and explain the origin of three different scaling regions found in the moments. A novel numerical approach is proposed to extract the log-frequencies. In the non-lattice case, there is no visible log-periodicity, i.e., no preferred scaling ratio since the set of complex exponents spreads irregularly within the complex plane. A non-lattice multifractal can be approximated by a sequence of lattice multifractals so that the sets of complex exponents of the lattice sequence converge to the set of complex exponents of the non-lattice one. An algorithm for the construction of the lattice sequence is proposed explicitly.

Suggested Citation

  • Zhou, Wei-Xing & Sornette, Didier, 2009. "Numerical investigations of discrete scale invariance in fractals and multifractal measures," Physica A: Statistical Mechanics and its Applications, Elsevier, vol. 388(13), pages 2623-2639.
  • Handle: RePEc:eee:phsmap:v:388:y:2009:i:13:p:2623-2639
    DOI: 10.1016/j.physa.2009.03.023
    as

    Download full text from publisher

    File URL: http://www.sciencedirect.com/science/article/pii/S0378437109002222
    Download Restriction: Full text for ScienceDirect subscribers only. Journal offers the option of making the article available online on Science direct for a fee of $3,000

    As the access to this document is restricted, you may want to search for a different version of it.

    References listed on IDEAS

    as
    1. A. Johansen & H. Saleur & D. Sornette, 2000. "New evidence of earthquake precursory phenomena in the 17 January 1995 Kobe earthquake, Japan," The European Physical Journal B: Condensed Matter and Complex Systems, Springer;EDP Sciences, vol. 15(3), pages 551-555, June.
    2. Mandelbrot, Benoit B., 1990. "New “anomalous” multiplicative multifractals: Left sided ƒ(α) and the modelling of DLA," Physica A: Statistical Mechanics and its Applications, Elsevier, vol. 168(1), pages 95-111.
    3. Zaslavsky, George M, 2000. "Multifractional kinetics," Physica A: Statistical Mechanics and its Applications, Elsevier, vol. 288(1), pages 431-443.
    4. Zhou, Wei-Xing & Yu, Zun-Hong, 2001. "On the properties of random multiplicative measures with the multipliers exponentially distributed," Physica A: Statistical Mechanics and its Applications, Elsevier, vol. 294(3), pages 273-282.
    Full references (including those not matched with items on IDEAS)

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as


    Cited by:

    1. Jiang, Zhi-Qiang & Zhou, Wei-Xing & Sornette, Didier & Woodard, Ryan & Bastiaensen, Ken & Cauwels, Peter, 2010. "Bubble diagnosis and prediction of the 2005-2007 and 2008-2009 Chinese stock market bubbles," Journal of Economic Behavior & Organization, Elsevier, vol. 74(3), pages 149-162, June.
    2. Jiang, Zhi-Qiang & Ren, Fei & Gu, Gao-Feng & Tan, Qun-Zhao & Zhou, Wei-Xing, 2010. "Statistical properties of online avatar numbers in a massive multiplayer online role-playing game," Physica A: Statistical Mechanics and its Applications, Elsevier, vol. 389(4), pages 807-814.

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:eee:phsmap:v:388:y:2009:i:13:p:2623-2639. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Dana Niculescu). General contact details of provider: http://www.journals.elsevier.com/physica-a-statistical-mechpplications/ .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.